Kids who take a stimulant medication for ADHD might have times of day when their symptoms flare. Doctors call this a “medication rebound,” or “the arsenic hour,” which happens when your child’s brain reacts to their medicine wearing off. When medication leaves your child’s body too quickly, ADHD symptoms can return suddenly and intensely.
If these flare-ups happen, they tend to be at the end of the day, around dinner or about the time you return from work. Luckily, this reaction usually only lasts for about an hour. Then the symptoms go back to what you’re used to seeing when your child has no medication in their system. In some cases, adjustments to ADHD drugs can help cut down rebound symptoms.
Symptoms of Medication Rebound
It’s only rebound if the medication works well throughout the day and these more severe symptoms come out toward the end of the day when the medication should still be effective for a little while longer.
Signs of this could be:
- Extreme hyperactivity
- Grumpiness, irritability
- Sadness, withdrawn mood
- More intense ADHD symptoms overall
When these symptoms start, your child may get very frustrated. As their medication wears off, they won’t feel as though they can handle things as easily anymore.
Why Rebound Happens
This medication side effect happens because of your child’s metabolism. The rate at which medication wears off is different for each kid.
Stimulant drugs for ADHD act quickly. Depending on the medication, it can start to work anywhere from 30 to 90 minutes after entering your child’s bloodstream. Next, it goes through the liver or kidneys, and then leaves your child’s body.
ADHD medications should wear off evenly, but in some people, the drugs filter through the body a lot quicker. This causes a more sudden drop in your child’s medication level, which leads to rebound. Instead of their symptoms returning gradually, they’ll come back in a more intense peak and then level out.
Your child might also go through rebound when they get home from school. They may feel that they don’t need to hide their symptoms as much at home. Your kid might also be worn out from monitoring their behavior all day. When they return home, they feel like they can be themselves again and “let loose.”
Rebound could also be a sign of an underlying anxiety or mood condition. If your child has one of these disorders, the symptoms could become more obvious when their medication levels drop. Talk to your child’s doctor if you suspect this is the problem.
How to Prevent Rebound
ADHD medication rebound will last about an hour until all the medicine has worn off. Your kid’s symptoms will then return to normal. That is, the way they usually are without any medication.
If you see rebounds several days in a row, it’s probably a sign that your child’s medication or dose isn’t quite right. Your child’s doctor may be able to correct the dose or prescribe a “booster” medication. This is a small dose of immediate-release stimulant. Your child will take it right before their normal medicine is about to wear off.
This extra dose will make the drop-off in medication more gradual and help avoid a rebound reaction.
If your child is going through a rebound and you want to help ease their symptoms, there are some techniques you can use. Break activities down into smaller tasks, give them directions slowly to complete actions, and work with them to calm their frustration.